FDA Investigate Serious Side Effects Of Codeine In Children's Cough And Cold Medicine
FDA MedWatch – Codeine Cough-and-Cold Medicines in Children: Drug Safety Communication – FDA Evaluating Potential Risk of Serious Side Effects
Codeine Cough-and-Cold Medicines in Children: Drug Safety Communication – FDA Evaluating Potential Risk of Serious Side Effects
AUDIENCE: Family Practice, Pediatrics, Surgery, Patient
ISSUE: FDA is investigating the safety of using codeine-containing medicines to treat coughs and colds in children under 18 years because of the potential for serious side effects, including slowed or difficult breathing.
Children, especially those who already have breathing problems, may be more susceptible to these serious side effects. In 2013, FDA warned against using codeine in children who recently had surgery to remove their tonsils and/or adenoids.
In April 2015, the European Medicines Agency (EMA) announced that codeine must not be used to treat cough and cold in children under 12 years, and that codeine is not recommended in children and adolescents between 12 and 18 years who have breathing problems, including those with asthma and other chronic breathing problems.
FDA will continue to evaluate this safety issue and will consider the EMA recommendations. Final conclusions and recommendations will be communicated when the FDA review is complete.
BACKGROUND: Codeine is a specific type of narcotic medicine called an opioid that is used to treat mild to moderate pain and also to reduce coughing. It is usually combined with other medications in prescription and over-the-counter (OTC) cough-and-cold medicines.
RECOMMENDATION: Parents and caregivers who notice any signs of slow or shallow breathing, difficult or noisy breathing, confusion, or unusual sleepiness in their child should stop giving their child codeine and seek medical attention immediately by taking their child to the emergency room or calling 911. Parents and caregivers should always read the product label to find out if a medicine contains codeine and talk with their child’s health care professional or a pharmacist if they have any questions or concerns. Health care professionals should continue to follow the recommendations in the drug labels and use caution when prescribing or recommending codeine-containing cough-and-cold medicines to children.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program:
Complete and submit the report Online: http://www.fda.gov/MedWatch/report
Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178
Read the MedWatch safety alert, including links to the Drug Safety Communication and previous MedWatch alerts, at: